Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A sharp estimate in an operator inequality


Author: R. McEachin
Journal: Proc. Amer. Math. Soc. 115 (1992), 161-165
MSC: Primary 47A30; Secondary 15A45, 47A55, 47B15
DOI: https://doi.org/10.1090/S0002-9939-1992-1081093-3
MathSciNet review: 1081093
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{H}$ and $ \mathcal{K}$ be Hilbert spaces, and suppose $ A \in \mathcal{B}(\mathcal{H})$ and $ B \in \mathcal{B}(\mathcal{K})$ are selfadjoint operators with $ \operatorname{dist} (\sigma (A),\sigma (B)) \geq \delta > 0$. It is known that for any $ Q \in \mathcal{B}(\mathcal{K},\mathcal{H})$ we must have $ \tfrac{\pi }{2}\vert\vert AQ - QB\vert\vert \geq \delta \vert\vert Q\vert\vert$. In this paper we give examples proving that $ \pi /2$ is sharp in this inequality.


References [Enhancements On Off] (What's this?)

  • [1] R. Bhatia, Perturbation bounds for matrix eigenvalues, Pitman Research Notes in Math., no. 162, Longman, Essex, 1987. MR 925418 (88k:15020)
  • [2] R. Bhatia, Ch. Davis, and P. Koosis, An extremal problem in Fourier analysis with applications to operator theory, J. Funct. Anal. 82 (1989), 138-150. MR 976316 (91a:42006)
  • [3] R. Bhatia, Ch. Davis, and A. McIntosh, Perturbation of spectral subspaces and solution of linear operator equations, Linear Algebra Appl. 52-53 (1983), 45-67. MR 709344 (85a:47020)
  • [4] Ch. Davis and W. M. Kahan, The rotation of eigenvectors by a perturbation. III, SIAM J. Numer. Anal. 7 (1970), 1-46. MR 0264450 (41:9044)
  • [5] R. McEachin, Analysis of an inequality concerning perturbation of self-adjoint operators, Doctoral disseration, Univ. of Illinois, Urbana, IL, October 1990.
  • [6] B. Sz.-Nagy, Über die Ungleichung von H. Bohr, Math. Nachr. 9 (1953), 225-259. MR 0054765 (14:976d)
  • [7] B. Sz.-Nagy, Bohr inequality and an operator equation, Operators in indefinite metric spaces, scattering theory, and other topics (Bucharest, 1985), pp. 321-327; Oper. Theory: Adv. Appl., vol. 24, Birkhauser, Basel and Boston, MA, 1987. MR 903084 (89a:47024)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47A30, 15A45, 47A55, 47B15

Retrieve articles in all journals with MSC: 47A30, 15A45, 47A55, 47B15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1992-1081093-3
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society